Idaho, 2020

Winter Storm and Heavy Snow in Idaho, December 30 to 31, 2020

December 30 to 31, 2020 · NWS OTX · 11 events in 4 counties and zones

A widespread, winter system brought snow to much of the Idaho Panhandle on December 30th and 31st. The initial snowfall began overnight into the early morning hours of the 30th.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A widespread, winter system brought snow to much of the Idaho Panhandle on December 30th and 31st. The initial snowfall began overnight into the early morning hours of the 30th. This resulted in difficult morning commutes and numerous collisions and spin offs. Significant snow fell throughout the Panhandle with the greatest totals, up to 6 to 12 inches, in the northern half.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Dec 29, 9:41 PM PST, 2 hours 19 minutes earlier.

Area forecast discussion, Dec 29, 9:41 PM PST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
941 PM PST Tue Dec 29 2020

.UPDATE...
Snow has begun to stick in the western parts of our forecast area
and will soon reach the easternmost Washington counties and North
Idaho. RC

&&

.SYNOPSIS...
Snow will spread across the Inland Northwest this evening and
overnight and persist through the day and into the evening on
Wednesday. Heavy snow accumulations are expected around Deer Park,
Rathdrum and Sandpoint. Mountain passes will also have moderate to
heavy snow at times. More precipitation is expected Friday
through the weekend with a mix of rain and snow in the lowlands
and heavy snow accumulations in the mountains, especially for the
Cascades.

&&

.AVIATION...
06Z TAFS: IFR/low IFR conditions are expected tonight and
tomorrow as this snowy system brings low visibilities and
ceilings into the area. RC

&&

.PREV DISCUSSION... /issued 247 PM PST Tue Dec 29 2020/

SYNOPSIS...
Snow will spread across the Inland Northwest this evening and
overnight and persist through the day and into the evening on
Wednesday. Heavy snow accumulations are expected around Deer Park,
Rathdrum and Sandpoint. Mountain passes will also have moderate to
heavy snow at times. More precipitation is expected Friday
through the weekend with a mix of rain and snow in the lowlands
and heavy snow accumulations in the mountains, especially for the
Cascades.
Snow will spread across the Inland Northwest this evening and
overnight and persist through the day and into the evening on
Wednesday. Heavy snow accumulations are expected around Deer Park,
Rathdrum and Sandpoint. Mountain passes will also have moderate to
heavy snow at times. More precipitation is expected Friday
through the weekend with a mix of rain and snow in the lowlands
and heavy snow accumulations in the mountains, especially for the
Cascades.

DISCUSSION...
..SIGNIFICANT SNOW EVENT TUE NIGHT INTO WED EVENING FOR LOWLANDS
AND THE MOUNTAINS OF NORTH IDAHO AS WELL AS CENTRAL AND EASTERN
WASHINGTON...

Tonight through Wednesday night: Significant moisture ahead of
the next significant weather system will continue to stream into
the region. There will be random flurries around the region out of
the widespread, low level stratus cloud deck early this evening.
Increasing snow will reach the Cascade Crest 6 to 8 pm this
evening. By midnight, light snow should be to the Idaho Panhandle
with increasing snow rates on the Cascade Snoqualmie, and Stevens
passes. For the early Wednesday morning commutes, there will have
been be widespread 1 to 2 inches of snow across the region. The
far southern parts of eastern Washington will see little snow
however by this time.

Snow will continue through the day Wednesday with heavier amounts
(3 to 6 inches) generally I-90 Ritzville to Spokane Northward.
The northeast mountain and valleys of Washington and the northern
Idaho Panhandle stand to get more snow overall through Wednesday
evening so there is a Winter Storm Warning out for these areas as
they should stay all snow for the event.

The forecast for snow gets tricky farther south as warmer air
tries to surge north mid-day Wednesday. This will help melt road
snow from Moses Lake to maybe Sprague and points south. Farther
north the surge of warmer temperatures may not make it to Spokane.
For this we kept the snow totals in the 4 to 6 inch range. If the
warm air intrudes we might change to rain and loose an inch or two
of potential snow. The Wednesday evening commute in the Spokane
area to Coeur d'Alene may be affected as well. Post frontal
showers may bring on and off again rain/snow. At this time wind
does not seem to be a factor for drifting potential.

This is a widespread, long duration snow event through Wednesday
over a wide area. Caution will be needed when traveling for
changing road conditions in the Inland northwest later tonight,
Wednesday into Wednesday night. Prepare for heavy snow potential
in your area if that is a concern especially in northeast WA and
north ID Panhandle. TC

Thursday and Thursday night: Snow showers will linger mostly over
the Cascades and the higher terrain of the ID Panhandle in the
early morning with an additional 3-6 inches of snowfall expected
for areas above 3000 ft. The Palouse into the Spokane/CdA areas
will see light snow showers, with no more than an inch of
additional snow expected prior to sunrise. A brief break between
active weather will result from shortwave ridging moving into the
PNW. Chances for precipitation will decrease throughout the day,
keeping most of the region dry on the last day of a very long
year.

..REMAINING ACTIVE OVER THE WEEKEND INTO EARLY NEXT WEEK WITH
THE POTENTIAL FOR HEAVY MOUNTAIN SNOW AND A MIX OF RAIN AND SNOW
IN VALLEYS...

Friday through Tuesday: 2021 will begin with three weather
systems parading through the region this weekend into next week.
Friday morning will continue to be dry before the first system
moves through Friday afternoon and evening. This first system will
be relatively warm, so the greatest chances for snow look to
remain in the mountains and north of HWY 2. The Basin into the
Palouse and the Spokane/CdA areas will mostly likely see a
rain/snow mix or just all rain. The mountains will see around 4-8
inches of snow, and the northern valleys may see up to 3 inches.

The second system in our trio will move through Saturday night
through Sunday morning. This system will be the strongest one of
the weekend, with heavy mountain snow, soggy lowlands from rain,
and breezy to gusty winds for the exposed areas of the Basin into
the Palouse and the Spokane area.

*Precipitation: Remnants of a weak atmospheric river that were
 able to make it over the Cascades will bring heavy precipitation
 to the Inland Northwest. Strong southwesterly flow will allow for
 snow levels to rise above 4000ft for most of the Basin and above
 3000 feet for the mountains. The Methow Valley will most likely
 be able to hold on to their cold air and experience snow levels
 at their valley floor. With high temperatures for Saturday and
 Sunday warming into the low to mid 40s, the predominate
 precipitation type for the lowland areas through the Columbia
 Basin into the Palouse and the Spokane area will be rain, with up
 to 0.5 inches of liquid currently forecasted for Spokane and
 0.10-0.20 inches forecasted for the Basin. The Cascades and the
 higher terrain of the ID Panhandle will experience heavy snowfall
 and may receive one to two feet of snow. The NE WA Mountains may
 receive up to a foot of snow.

*Winds: Models are currently projecting 850mb winds Sunday morning
 and afternoon to peak around 50 to 60 knots across the Basin into
 the Palouse and the Spokane area. Once the cold passes through
 Sunday morning, these strong winds at 850mb will mix down to the
 surface. This brings the potential for wind gusts in the 35-45
 mph for the Basin, the Palouse into the Spokane area, and the ID
 Panhandle. This is something to definitely keep an eye on as the
 week progresses.

The third system of the extended forecast will move through early
next week, but there is a bit of uncertainty among the operational
models on the timing of its arrival. However, this system doesn't
look to be as strong as the system on Saturday, but will bring
the potential for the next valley snow event.

The active weather pattern looks to continue into the far extended
forecast with multiple systems projected to move through the end
of the next work week. VMT

AVIATION...
00Z TAFS: Low clouds continue to cover the majority of the Inland
Northwest with ceilings remaining in the MVFR/IFR range across
all of the terminals in the region. Flurries or drizzle may fall
from this low cloud deck today requiring de- icing operations.

Widespread snow will begin tonight around 03Z for the east slopes
of the Cascades and will fill in west to east, reaching the GEG-
SFF- COE area around 07-09Z. Snow will continue throughout the TAF
period at all terminals with IFR/LIFR conditions expected through
the duration of the event. VMT
00Z TAFS: Low clouds continue to cover the majority of the Inland
Northwest with ceilings remaining in the MVFR/IFR range across
all of the terminals in the region. Flurries or drizzle may fall
from this low cloud deck today requiring de- icing operations.

Widespread snow will begin tonight around 03Z for the east slopes
of the Cascades and will fill in west to east, reaching the GEG-
SFF- COE area around 07-09Z. Snow will continue throughout the TAF
period at all terminals with IFR/LIFR conditions expected through
the duration of the event. VMT

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        24  35  30  35  31  37 /  80  90  90  30  10  20
Coeur d'Alene  24  35  30  36  31  38 /  80  90  90  40  20  20
Pullman        24  35  31  36  30  37 /  50  90 100  50  10  10
Lewiston       30  40  35  43  33  43 /  40  70  80  40  10  10
Colville       23  32  26  35  27  36 /  80  90  80  10  10  40
Sandpoint      24  32  30  35  31  36 /  80  90  90  40  20  30
Kellogg        25  35  33  36  33  38 /  60  90  90  70  30  10
Moses Lake     28  35  26  35  29  37 /  60  90  60  10   0  20
Wenatchee      28  32  27  36  29  35 /  50  90  60  20  10  40
Omak           28  32  27  34  28  35 /  60  90  70  10  10  50

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Storm Warning from 1 AM Wednesday to 4 AM PST Thursday
     for Northern Panhandle.

     Winter Weather Advisory from 4 AM Wednesday to noon PST Thursday
     for Central Panhandle Mountains.

     Winter Weather Advisory from 4 AM to 10 AM PST Wednesday for
     Lewis and Southern Nez Perce Counties.

     Winter Weather Advisory from 1 AM Wednesday to 7 AM PST Thursday
     for Coeur d'Alene Area-Idaho Palouse.

WA...Winter Weather Advisory until 10 PM PST Wednesday for Okanogan
     Highlands.

     Winter Weather Advisory from 1 AM Wednesday to 4 AM PST Thursday
     for Spokane Area-Washington Palouse.

     Winter Weather Advisory from 1 AM Wednesday to 4 AM PST Thursday
     for Moses Lake Area-Upper Columbia Basin.

     Winter Storm Warning from 1 AM Wednesday to 4 AM PST Thursday
     for Northeast Mountains.

     Winter Weather Advisory until 4 AM PST Thursday for East Slopes
     Northern Cascades.

     Winter Weather Advisory until 10 PM PST Wednesday for Okanogan
     Valley-Waterville Plateau-Wenatchee Area.

&&
Hazardous weather outlook, Dec 29, 7:18 AM PST, 16 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
718 AM PST Tue Dec 29 2020

IDZ001>004-026-027-WAZ031>038-041>044-301500-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Moses Lake Area-Upper Columbia Basin-Spokane Area-
Northeast Mountains-Okanogan Highlands-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
718 AM PST Tue Dec 29 2020

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...Central Washington...East Central
Washington...North Central Washington...Northeast Washington and
Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Snow will spread east of the Cascades late this evening and
produce up to a couple inches of accumulation across much of north
central and eastern Washington as well as the Idaho Panhandle by
the morning commute.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

Heavy snow is expected across northeast Washington and far north
Idaho on Wednesday. The mountain passes in the Cascades and at
Lookout Pass will also receive periods of heavy snow Wednesday and
Wednesday night.

More heavy mountain snow is expected over the weekend into early
next week.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heavy snow, 2 winter weather, 1 winter storm. Local standard time, as filed.

Heavy Snow, Northern Panhandle

When
December 30, 12:00 AM PST to December 31, 11:50 AM PST
Where
Northern Panhandle forecast zone
Reported by
Public
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A member of the public, 5 miles south-southeast of Dover, reported 10.0 inches of new snow accumulation.

Heavy Snow, Northern Panhandle

When
December 30, 12:00 AM PST to December 31, 7:45 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter, 6 miles southeast of Elmira, recorded 6.0 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
December 30, 12:00 AM PST to 9:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Public
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A member of the public in Hayden reported 7.9 inches of new snow accumulation.

Heavy Snow, Coeur D'Alene Area

When
December 30, 12:00 AM PST to 10:00 PM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Trained Spotter
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

A trained spotter, 3 miles south-southwest of Chilco, recorded 7.5 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
December 30, 12:00 AM PST to 8:00 PM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

A trained spotter, 2 miles north-northeast of Moscow, recorded 6.0 inches of new snow accumulation.

Winter Weather, Coeur D'Alene Area

When
December 30, 12:00 AM PST to December 31, 12:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Law Enforcement
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

Idaho State Police reported several spun out semi-trucks on US-95 on Mica Grade leaving lanes blocked during the afternoon. There are no known injuries or fatalities. 13 miles to the north, Coeur D'Alene Airport had been reporting snow, ice fog, and mist throughout the day.

Winter Weather, Central Panhandle Mountains

When
December 30, 12:00 AM PST to December 31, 12:00 AM PST
Where
Central Panhandle Mountains forecast zone
Reported by
Law Enforcement
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

Idaho State Police reported a crash on Interstate 90 near Rose Lake leaving lanes blocked. There are no known injuries or fatalities. Local observation stations and sensors had been reporting snow, ice fog, and mist throughout the day.

Winter Storm, Coeur D'Alene Area

When
December 30, 12:00 AM PST to December 31, 12:00 AM PST
Where
Coeur D'Alene Area forecast zone
Reported by
Law Enforcement
Coordinates
47.675, -116.700 (the zone’s center; the record gives no point)

The Coeur d'Alene area received 5 to 8 inches of new snow accumulation from this passing winter storm. Idaho State Police reported several spun out semi-trucks on US-95 on Mica Grade leaving lanes blocked during the afternoon. There are no known injuries or fatalities. Coeur D'Alene Airport had been reporting snow, ice fog, and mist throughout the day. Numerous power outages were reported by Avista Utilities on December 30th.

Heavy Snow, Northern Panhandle

When
December 30, 5:00 AM PST to December 31, 2:00 PM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

The northern Idaho Panhandle received a significant amount of snowfall during from the late morning hours into the early afternoon on December 30th. Local spotters and observers reported 6 to 12 inches of new snow accumulations across Bonner and Boundary Counties.

Heavy Snow, Northern Panhandle

When
December 30, 6:45 AM PST to December 31, 6:45 AM PST
Where
Northern Panhandle forecast zone
Reported by
Trained Spotter
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

A trained spotter, 5 miles north of Rathdrum, recorded 12.5 inches of new snow accumulation.

Heavy Snow, Idaho Palouse

When
December 30, 10:00 AM PST to December 31, 12:00 AM PST
Where
Idaho Palouse forecast zone
Reported by
Trained Spotter
Coordinates
47.017, -116.685 (the zone’s center; the record gives no point)

The Idaho Palouse received between 4 to 6 inches of new snow accumulation. This led to poor road conditions and numerous spin offs and crashes across the entire Idaho Panhandle.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2020Every state in 2020This day in weather historyWarnings in Idaho, December 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 933074, 933077, 933091, 933092, 933095, 933545, 933546, 962859, 933071, 933079, 933068.